Alert archive / West Virginia / Flash Flood Warnings in 2010
Flash Flood Warning 13, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at May 17, 2010, 5:16 PM EDT for 4 counties in West Virginia. It was in force for 59 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2010, 5:16 PM EDT (21:16 UTC)
- Expired
- May 17, 2010, 6:15 PM EDT
- In force
- 59 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jackson County, WV, Kanawha County, WV, Putnam County, WV, Roane County, WV
The radar
The Charleston,WV radar (KRLX), 27 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 5:32 PM EDT | FLASH FLOOD | Sissonville, WV | WATER REPORTED IN A HOUSE. WATER RESCUE REQUESTED. |
| May 17, 5:35 PM EDT | FLASH FLOOD | 2 Ne Cross Lanes, WV | 2 TO 4 FEET OF WATER FLOWING OVER FISHERS BRANCH ROAD. FISHERS BRANCH ROAD COMPLETELY FLOODED. |
| May 17, 5:42 PM EDT | FLASH FLOOD | Sissonville, WV | HIGH WATER REPORTED ON LAKELAND DR. WATER RESCUE REQUESTED. |
| May 17, 5:51 PM EDT | FLASH FLOOD | Sissonville, WV | WATER IS REPORTED IN A HOUSE ON MARTINS BRANCH RD. WATER RESCUE REQUESTED. |
| May 17, 5:53 PM EDT | FLASH FLOOD | Sissonville, WV | VEHICLE REPORTED STUCK IN DEEP WATER ON SISSONVILLE DR. |
| May 17, 6:05 PM EDT | FLASH FLOOD | Cross Lanes, WV | MULTIPLE HOUSES REPORTED FLOODED AND WATER RESCUE REQUESTED ON BIG TYLER RD. |
| May 17, 6:08 PM EDT | FLASH FLOOD | Cross Lanes, WV | THE AREA OF 5000 BIG TYLER RD REPORTED FLOODED AND IMPASSABLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this flash flood warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.3 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 459 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
787
WGUS51 KRLX 172116
FFWRLX
WVC035-039-079-087-172215-
/O.NEW.KRLX.FF.W.0013.100517T2116Z-100517T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
516 PM EDT MON MAY 17 2010
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN JACKSON COUNTY IN WEST VIRGINIA...
NORTHERN KANAWHA COUNTY IN WEST VIRGINIA...
EAST CENTRAL PUTNAM COUNTY IN WEST VIRGINIA...
SOUTHWESTERN ROANE COUNTY IN WEST VIRGINIA...
* UNTIL 615 PM EDT
* AT 511 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AMMA...
SISSONVILLE...ELKVIEW AND CROSS LANES. ESPECIALLY ALONG FISHERS
BRANCH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3863 8167 3871 8156 3869 8139 3855 8121
3842 8151 3831 8188 3832 8189
$$
21What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 17, 4:05 PM EDT, 1 hour 11 minutes earlier.
Area forecast discussion, May 17, 4:05 PM EDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
405 PM EDT MON MAY 17 2010
.SYNOPSIS...
A LOW PRESSURE SYSTEM SLOWLY MOVES ACROSS THE REGION THROUGH
WEDNESDAY. ANOTHER LOW PRESSURE SYSTEM WILL IMPACT THE AREA THURSDAY
NIGHT INTO THE WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
RADAR/SATELLITE SHOWS SURFACE BOUNDARY HAS MOVED EASTWARD TO JUST
PAST HUNTINGTON. MODELS AGREE THIS BOUNDARY WILL MOVE LITTLE MORE
THIS PERIOD AS LOW PRESSURE REMAINS NEARLY STATIONARY OVER OHIO.
THIS BOUNDARY HAS BECOME THE FOCUS FOR CONVECTION THIS AFTERNOON
FROM NORTHWESTERN WEST VIRGINIA TO SOUTHWESTERN VIRGINIA...NOT ONLY
FROM DECENT LOW LEVEL CONVERGENCE ALONG THE BOUNDARY...BUT IS BEING
AIDED BY INCREASING SUNSHINE AHEAD OF THE BOUNDARY AND MID LEVEL DRY
AIR TRYING TO INTRUDE OVER THE BOUNDARY. THUS...FOR THE REMAINDER OF
THIS AFTERNOON...HIGHEST POPS CENTERED IN A BAND JUST AHEAD OF
BOUNDARY...FROM NORTHWESTERN WEST VIRGINIA SOUTHWARD THROUGH CENTRAL
WEST VIRGINIA AND ON INTO THE SOUTHERN MOUNTAINS. THIS WILL MOVE
ONLY SLOWLY EASTWARD BEFORE DECREASING WITH LOSS OF HEATING THIS
EVENING. THIS PRESENTS A FLOODING POTENTIAL FOR MAINLY THE SOUTHERN
COAL FIELDS AND SOUTHERN MOUNTAINS OF WEST VIRGINIA INTO EXTREME
SOUTHWEST VIRGINIA. NO CHANGE TO FLASH FLOOD WATCH WHICH SEEMS TO BE
WELL PLACED AT TIME. ACTIVITY WILL SLOWLY WEAKEN AS IT MOVES
EASTWARD INTO MORE STABLE AIR EARLY TONIGHT...BUT WITH FLOOD
GUIDANCE SO LOW IN ALL THE MOUNTAINS...THE THREAT OF EXCESSIVE
RAINFALL CONTINUES OVERNIGHT. OTHERWISE...POPS DECREASE TO CHANCE
THIS EVENING AS ANY IMPULSE ROTATING AROUND THE OHIO SYSTEM CAN
TRIGGER A SHOWER OR THUNDERSTORM.
GOING ABOVE GUIDANCE IN TEMPS TONIGHT PER LOTS OF CLOUDS AND HIGH
DEWPOINTS THAT NOT EXPECTED TO FALL MUCH.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
BROAD UPPER LEVEL LOW CIRCULATION DRIFTS JUST NORTH OF THE
AREA...NEARLY STACKING UP WITH THE SURFACE LOW OVER SOUTHERN OH TO
WESTERN WV ON TUESDAY. HAVE HONED IN POPS ALONG SURFACE CONVERGENCE
/AN OCCLUDED FRONT OF SORTS/...WHERE FOCUS OF NEW CONVECTION WILL
BE. THOUGH PRECIPITABLE WATER WILL ONLY BE AN
INCH-AND-A-QUARTER OR LESS...ANY SHOWERS AND THUNDERSTORMS THAT POP
UP WILL BE SLOW MOVERS BECAUSE OF NEARLY STACKED NATURE OF THE LOW
PRESSURE. GIVEN THESE FACTORS...THE ONGOING RAINFALL FURTHER
SATURATING THE SOIL...AND THE LOW FLASH FLOOD GUIDANCE IN THE
COALFIELDS ZONES AND POCAHONTAS COUNTY...CURRENT FLASH FLOOD WATCH
THROUGH TUESDAY EVENING STILL LOOKS GOOD.
SURFACE LOW LOSES DEFINITION INTO WEDNESDAY...WITH UPPER LEVEL FLOW
BECOMING MORE NORTHWESTERLY AS THE UPPER LOW OPENS TO AN UPPER
TROUGH AXIS THAT EXTENDS THROUGH NEW ENGLAND. PRECIPITABLE WATER
ALSO DROPS OFF TO ABOUT AN INCH OR LESS. ONLY PUT SLIGHT TO LOW
CHANCE POPS IN THE FORECAST FOR WEDNESDAY...HIGHEST IN THE FAR
NORTHERN TO NORTHEASTERN ZONES. BUFKIT PROFILES ALSO SUPPORT GOING
BELOW GUIDANCE FOR HIGH TEMPERATURES WEDNESDAY...DESPITE 1000-500MB
THICKNESSES REMAINING RELATIVELY UNCHANGED...BECAUSE OF EFFECTS FROM
LOW CLOUDS AND FAIRLY STABLE LOWER LEVELS OF ATMOSPHERE.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
SUBSTANTIAL DIFFERENCES BETWEEN MODEL GUIDANCE EXIST IN THE
EVOLUTION OF SYSTEM NEAR END OF WEEK. 06Z GFS PROGRESSES UPPER LEVEL
LOW MUCH FURTHER NORTH THAN 00Z ECMWF SOLUTION. 12Z GFS HAS 500MB
LOW TRACKING CLOSER TO THE SOUTHERLY ECMWF SOLUTION. KEPT POPS
RELATIVELY LOW FOR NOW WITH THESE INCONSISTENCIES IN MIND. THUNDER
POTENTIAL LOOKS BEST FRIDAY AS WARM FRONT SLIDES NORTHEAST ACROSS
CWA...SETTING UP LOW LEVEL WAA IN THE WARM SECTOR AND MODERATE
INSTABILITY. IN ADDITION...HEAVY RAIN CAN BE EXPECTED AT TIMES AS
SOUTHWEST FLOW WILL PROVIDE A GOOD MOISTURE FEED FROM THE
GULF...WITH MODELS INDICATING PW VALUES OF 1.5 TO 1.7 INCHES
POSSIBLE. AS A RESULT...THIS SYSTEM WILL NEED TO BE MONITORED FOR
THE POTENTIAL OF FUTURE WATER ISSUES.
UPPER LEVEL TROUGH SLIDES NORTHEASTWARD SATURDAY AHEAD OF A LARGE
RIDGE BUILDING OVER THE MISSISSIPPI VALLEY. GUIDANCE THEN HAS THE
500MB LOW TRACKING SOUTHWARD OVER THE MID ATLANTIC COAST AND PHASING
TOGETHER WITH ANOTHER LOW OVER SE CONUS. THIS WOULD KEEP THE CWA IN
UNSETTLED WEATHER THROUGH THE WEEKEND AND INTO NEXT WEEK. MINOR
ADJUSTMENTS TO FORECASTED TEMPS MADE WITH LATEST MEX/MAV.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
REMAINDER OF THIS AFTERNOON...OTHER THAN FAR NORTHERN AND FAR
EASTERN AREAS OF THE CWA...GENERALLY VFR CEILINGS...EXCEPT LOCALLY
IFR IN SHOWERS AND THUNDERSTORMS.
SHOWERS AND A FEW THUNDERSTORMS SHOULD CONTINUE INTO AT LEAST EARLY
TONIGHT BEFORE DIMINISHING AS IT MOVES SLOWLY EASTWARD ACROSS THE
AREA. BECOMING MVFR TO IFR MANY LOCATIONS WITH ALL THE LOW LEVEL
MOISTURE. IMPROVING TO MVFR AFTER 14Z TUESDAY...WITH SCATTERED
SHOWERS A CONTINUED THREAT.
AFTER 18Z TUESDAY...
IFR CONDITIONS POSSIBLE AGAIN TUESDAY NIGHT WITH ALL THE LOW LEVEL
MOISTURE.
&&
.HYDROLOGY...
FLASH FLOOD WATCH CONTINUES THROUGH TUESDAY FOR THE SOUTHERN COAL
FIELDS OF WEST VIRGINIA...AND FOR THE MOUNTAINS OF WEST VIRGINIA
INTO EXTREME SOUTHWEST VIRGINIA. A BAND OF SHOWERS AND THUNDERSTORMS
AHEAD OF A FRONTAL BOUNDARY WILL AFFECT THE AREA THIS AFTERNOON INTO
TONIGHT...INCREASING FLOOD POTENTIAL OVER ALREADY SATURATED GROUND.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR WVZ024>026-
033>036-046.
OH...NONE.
KY...NONE.
VA...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR VAZ003-004.
&&
SYNOPSIS...MDP/JMV/TAX
NEAR TERM...JMV
SHORT TERM...MDP
LONG TERM...TAX
AVIATION...JMVHazardous weather outlook, May 17, 3:47 PM EDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 347 PM EDT MON MAY 17 2010 KYZ101>103-105-OHZ087-WVZ005>008-013>016-018-027>030-037>040-047- 182000- GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-WAYNE-CABELL-MASON- JACKSON WV-LINCOLN-PUTNAM-KANAWHA-ROANE-CALHOUN-CLAY-BRAXTON-GILMER- LEWIS-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-RANDOLPH- 347 PM EDT MON MAY 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. AN AREA OF MODERATE TO HEAVY RAIN IS EXPECTED THIS EVENING...WITH ADDITIONAL RAINFALL INTO TUESDAY. A FLOOD WATCH MAY BE NEEDED SHOULD CONFIDENCE INCREASE IN A FLOOD THREAT. THE PUBLIC IS ADVISED TO MONITOR THE FORECAST FOR UPDATES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. AN AREA OF MODERATE TO HEAVY RAIN IS EXPECTED THIS EVENING...WITH ADDITIONAL RAINFALL INTO TUESDAY. A FLOOD WATCH MAY BE NEEDED SHOULD CONFIDENCE INCREASE IN A FLOOD THREAT. THE PUBLIC IS ADVISED TO MONITOR THE FORECAST FOR UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. WVZ024>026-033>036-046-182000- MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH-FAYETTE-POCAHONTAS- 347 PM EDT MON MAY 17 2010 ...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ066-067-075-076-083>086-WVZ009>011-017-019-020-031-032-182000- PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-WOOD- PLEASANTS-TYLER-WIRT-RITCHIE-DODDRIDGE-HARRISON-TAYLOR- 347 PM EDT MON MAY 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ003-004-182000- DICKENSON-BUCHANAN- 347 PM EDT MON MAY 17 2010 ...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY EVENING... ...SEVERE THUNDERSTORM WATCH 179 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, May 17, 12:56 PM EDT, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1256 PM EDT MON MAY 17 2010 WVZ024-025-171800- LOGAN WV-MINGO WV- 1256 PM EDT MON MAY 17 2010 ...SHOWERS PRODUCING VERY HEAVY RAIN WILL AFFECT CENTRAL MINGO AND LOGAN COUNTIES... AT 1252 PM EDT...SHOWERS WITH VERY HEAVY WERE LOCATED AROUND WILLIAMSON...MOVING NORTHEAST AT 20 MPH. VERY HEAVY RAIN WILL FALL FROM THESE SHOWERS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS WILL ALSO IMPACT ROUTE 119 BETWEEN MILE MARKERS 1 AND 39. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 21
Special weather statement, May 17, 2:58 PM EDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 258 PM EDT MON MAY 17 2010 VAZ003-004-WVZ013-015-024>026-033>036-172015- BOONE WV-BUCHANAN VA-DICKENSON VA-FAYETTE WV-KANAWHA WV-LINCOLN WV- LOGAN WV-MCDOWELL WV-MINGO WV-RALEIGH WV-WYOMING WV- 258 PM EDT MON MAY 17 2010 ...A STRONG THUNDERSTORM WILL AFFECT BOONE...BUCHANAN...KANAWHA... LINCOLN...LOGAN...MINGO...NORTHEASTERN DICKENSON...NORTHWESTERN MCDOWELL...WEST CENTRAL FAYETTE...WESTERN RALEIGH AND WYOMING COUNTIES... AT 251 PM EDT...SHOWERS AND THUNDERSTORMS WERE SCATTERED OVER THE REGION AND MOVING NORTHEAST AT 25 MPH. THESE STORMS WILL COULD PRODUCE SMALL HAIL. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS WILL IMPACT THE FOLLOWING INTERSTATES I-64 BETWEEN MILE MARKERS 47 AND 57 IN WEST VIRGINIA...I-77 BETWEEN MILE MARKERS 96 AND 109 IN WEST VIRGINIA...I-79 BETWEEN MILE MARKERS 1 AND 5...THE WEST VIRGINIA TURNPIKE BETWEEN MILE MARKERS 50 AND 95. THIS WILL ALSO IMPACT ROUTE 119 BETWEEN MILE MARKERS 1 AND 80. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 21
Local storm report, May 17, 3:43 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
343 PM EDT MON MAY 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL BRENTON 37.58N 81.67W
05/17/2010 U1.25 INCH WYOMING WV PUBLIC
&&
NNNNLocal storm report, May 17, 3:49 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
349 PM EDT MON MAY 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0337 PM HAIL BRENTON 37.58N 81.67W
05/17/2010 U1.00 INCH WYOMING WV PUBLIC
&&
NNNNSpecial weather statement, May 17, 4:39 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 439 PM EDT MON MAY 17 2010 WVZ008-013>016-026-172130- BOONE WV-JACKSON WV-KANAWHA WV-LINCOLN WV-PUTNAM WV-ROANE WV- 439 PM EDT MON MAY 17 2010 ...STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL PUTNAM...KANAWHA...NORTH CENTRAL BOONE...NORTHEASTERN LINCOLN...SOUTHEASTERN JACKSON AND SOUTHWESTERN ROANE COUNTIES... AT 432 PM EDT...STRONG THUNDERSTORMS WERE LOCATED THROUGHOUT MUCH OF KANAWHA VALLEY...MOVING NORTHEAST AT 20 MPH. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. MOTORISTS ARE URGED SLOW DOWN AND TO USE CAUTION WHILE DRIVING. THIS WILL IMPACT THE FOLLOWING INTERSTATES. I-64 BETWEEN MILE MARKERS 45 AND 57 IN WEST VIRGINIA...I-77 BETWEEN MILE MARKERS 96 AND 122 IN WEST VIRGINIA...I-79 BETWEEN MILE MARKERS 1 AND 23...THE WEST VIRGINIA TURNPIKE BETWEEN MILE MARKERS 88 AND 95. THIS WILL ALSO IMPACT. ROUTE 119 BETWEEN MILE MARKERS 65 AND 80. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. TURN AROUND AND DONT DROWN. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 21
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 3:21 PM EDT | Severe Thunderstorm Warning | RLX | Wyoming | 54 min |
| May 17, 3:30 PM EDT | Flash Flood Warning | RLX | Wyoming | 60 min |
| May 17, 3:35 PM EDT | Severe Thunderstorm Warning | RLX | McDowell, Wyoming | 44 min |
| May 17, 5:57 PM EDT | Severe Thunderstorm Warning | RLX | Boone | 63 min |
| May 17, 6:09 PM EDT | Flash Flood Warning | RLX | Boone, Clay, Jackson, Kanawha, Lincoln, Logan and 2 more | 111 min |
| May 17, 6:27 PM EDT | Flash Flood Warning | RLX | Boone, Logan, Mingo | 2 hr |
| May 17, 7:02 PM EDT | Severe Thunderstorm Warning | RLX | Logan, Mingo | 73 min |
| May 17, 7:12 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha | 36 min |
Nearby
Flash Flood Warnings in West Virginia, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.